Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 25, 2016Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 25, 2016, 2:14 PM CDT for Todd County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2016, 2:14 PM CDT (19:14 UTC)
Expired
Jun 25, 2016, 3:00 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 171 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS83 KMPX 251914
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 PM CDT SAT JUN 25 2016

MNZ042-043-252000-
TODD-MORRISON-
214 PM CDT SAT JUN 25 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TODD AND
NORTHWESTERN MORRISON COUNTIES...

AT 214 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BROWERVILLE...OR 22 MILES WEST OF LITTLE FALLS...MOVING NORTHEAST AT
40 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CROW WING STATE PARK...LONG PRAIRIE...BROWERVILLE...MOTLEY...
CUSHING AND PHILBROOK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 115 AND 133.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 186 AND 195.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
MINNESOTA.

LAT...LON 4631 9455 4631 9451 4633 9443 4629 9435
      4627 9434 4623 9440 4618 9438 4594 9484
      4602 9496 4635 9465
TIME...MOT...LOC 1914Z 225DEG 35KT 4604 9482 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 25, 12:14 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 25, 12:14 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1214 PM CDT SAT JUN 25 2016

.SHORT TERM...(Today and tonight)
Issued at 341 AM CDT Sat Jun 25 2016

A myriad of weather threats will affect Minnesota and Wisconsin
today as a cold front and anomalously strong upper trough for June approach
from the west.

The first concern will be on the potential for heat impacts ahead
of the front as temperatures warm into the lower 90s and combine
with dew points in the lower 70s. The result will be a corridor of
forecast heat indices around 100 degrees across the heart of the
forecast area, generally extending from the MN river valley across
the Twin Cities Metro area. While we will see increasing cloud
cover and winds abating the threat for heat impacts somewhat,
still think a heat advisory is warranted for the aforementioned
area that will see about a 3-5 hour period of excessive heat this
afternoon. Looking at the top 15 CIPS analogs for today, around 60
percent had max heat indices over 100 degrees.

By 18z, CAMS show thunderstorms popping across west central
Minnesota. It is no secret that we will have plenty of instability
in play (with Mixed Layer CAPES forecast circa 3000 J/Kg). The
one quandary is the fact deep layer shear will be marginal.
However, that being said, 0-3km shear looks more than sufficient
for supercells during the infancy stage of the event. Eventually expect
discrete cells (capable of damaging wind, hail, and tornadoes) to
congeal into a line, with the primary threat transitioning to
damaging winds as the line crosses east central MN into west
central WI. For the CIPS analog fans, 17 June 2010 and 14 July
2010 remain in the top 4 for today, with 11 July 2008 now
appearing as well (which was the Willmar tornado). While no two
events are the same, the fact that several notable events for MN
are being pinged as analogs for today illustrate the potential for
an for a notable severe weather day.

In addition to the previously mentioned threats, the potential for
flooding also exists, given precipitable water values are over 2
inches. This threat looks the highest over Wisconsin once the line
forms.

By 09z Sunday, our area should be clear of showers and
thunderstorms. Drier dewpoints work in behind the front, and allow
lows to cool into the 50s across parts of central MN. Low to mid
60s will occur across south/east central MN and west central WI.

.LONG TERM...(Sunday through Friday)
Issued at 341 AM CDT Sat Jun 25 2016

After what looks to be a busy short term portion of the forecast
things will become fairly quiet for the bulk of the long term. The
upper trough responsible for today's weather will move east of the
area by Sunday night as ridging builds over the western U.S. We
look to be in cooler and drier northwest upper flow for the
balance of the forecast period, with no precipitation expected
Sunday through Wednesday. Although we will see a cold front push
across the area this afternoon and evening, it will initially
serve mainly to just bring in drier air, with Sunday looking to
remain rather warm with highs in the 80s. But, cooler conditions
will arrive by Monday and remain in place through the week, with
80s probably not being seen again until perhaps Thursday or
Friday.

Although the GFS and ECMWF agree reasonably well on the large
scale upper flow, there are some differences in their sensible
weather fields over the latter half of the week. The GFS is a bit
more ambitious in allowing some moisture return into the area, and
manages to bring shower and thunderstorm chances back by Wednesday
night. Both of those solutions, along with the Canadian then show
some spotty precipitation chances for Thursday and Friday as we
see a few weak shortwaves embedded in the northwest flow work
through the area with some marginal instability in place by that
time. Included chance PoPs for much of the area from Wednesday
night into Friday given the reasonable consensus on periodic
chances for showers and thunderstorms, but hope subsequent
forecasts are better able to identify dry periods within that time
frame, since at this point that looks to be the primary weather
condition.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat Jun 25 2016

Timing of thunderstorm development remains the main challenge this
afternoon and early evening across MPX forecast area. Based on the
latest models and surface observations, thunderstorms will develop
in western Minnesota between 19-20z and move off to the east-
southeast, affecting KSTC/KRWF by 21z, KMSP by 22z, KRNH/KEAU
after 00z. The potential of severe wind gusts and torrential
rainfall will affect the airports which leads to temporary IFR
conditions. Conditions will improve rapidly behind the cold front
with VFR developing between the mid afternoon through midnight
from west to east. Gusty winds will likely redevelop Sunday
morning from the west-northwest.

KMSP...

Thunderstorms will a temporary period of IFR or lower are likely
by the late afternoon, early evening. Timing is the main challenge
with the best period of the worst conditions between 23-01z.
Thunderstorms may linger past 01z, but the main threat of severe
winds and lower ceilings will decrease.

/OUTLOOK FOR KMSP/

MON...VFR. Northwest wind 10 kts.
TUE...VFR. North wind 5-10 kts becoming west under 5 kts.
WED...VFR. Isolated TSRA late. Southwest wind 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...Heat Advisory until 6 PM CDT this evening for MNZ059>063-066>070-
     074>077-082>084.

&&

SHORT TERM...LS
LONG TERM...
AVIATION...JLT
Hazardous weather outlook, Jun 25, 11:08 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1108 AM CDT SAT JUN 25 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261615-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1108 AM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT MOVING ACROSS THE
AREA THIS AFTERNOON. SEVERE WEATHER... INCLUDING LARGE HAIL...
DAMAGING WIND GUSTS... AND A FEW TORNADOES... IS EXPECTED WITH
THE STRONGER STORMS THAT OCCUR. STORMS WILL MOVE WEST TO EAST
ACROSS THE AREA... FROM AROUND 3 PM TO 9 PM. HEAT INDICES NEAR 100
WILL IMPACT PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY NIGHT INTO
FRIDAY... BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS
AFTERNOON... AND INTO THE EVENING.

In the hours before

Special weather statement, Jun 25, 2:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 PM CDT SAT JUN 25 2016

MNZ042-043-252000-
TODD-MORRISON-
214 PM CDT SAT JUN 25 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TODD AND
NORTHWESTERN MORRISON COUNTIES...

AT 214 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BROWERVILLE...OR 22 MILES WEST OF LITTLE FALLS...MOVING NORTHEAST AT
40 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CROW WING STATE PARK...LONG PRAIRIE...BROWERVILLE...MOTLEY...
CUSHING AND PHILBROOK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 115 AND 133.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 186 AND 195.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
MINNESOTA.

LAT...LON 4631 9455 4631 9451 4633 9443 4629 9435
      4627 9434 4623 9440 4618 9438 4594 9484
      4602 9496 4635 9465
TIME...MOT...LOC 1914Z 225DEG 35KT 4604 9482

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:59 AM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Dakota, Hennepin and 11 more15 hr
Jun 25, 3:06 PM CDTSpecial Weather StatementMPXTodd24 min
Jun 25, 3:14 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd17 min
Jun 25, 3:22 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd53 min
Jun 25, 3:52 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns38 min
Jun 25, 4:07 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison23 min
Jun 25, 5:00 PM CDTSpecial Weather StatementMPXBenton, Isanti, Kanabec, Mille Lacs, Sherburne30 min
Jun 25, 5:53 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti25 min
Jun 25, 6:44 PM CDTSpecial Weather StatementMPXPolk31 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.